Alert archive / Illinois / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 158, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 31, 2004, 7:00 PM CDT for Calhoun County, Greene County, Jersey County, Illinois. It was in force for 60 min. 20 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2004, 7:00 PM CDT (00:00 UTC)
- Expired
- May 31, 2004, 8:00 PM CDT
- In force
- 60 min
- Issued by
- NWS St. Louis, MO
- Area
- Counties, with a storm outline in the text
Counties Calhoun County, IL, Greene County, IL, Jersey County, IL
The radar
The St Louis radar (KLSX), 65 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 7:20 PM CDT | HAIL 0.75 | Jerseyville, IL | |
| May 31, 7:20 PM CDT | HAIL 0.75 | Jerseyville, IL | |
| May 31, 7:20 PM CDT | HAIL 0.75 | Jerseyville, IL | |
| May 31, 7:20 PM CDT | HAIL 0.75 | Jerseyville, IL | |
| May 31, 7:20 PM CDT | HAIL 0.75 | Jerseyville, IL | |
| May 31, 7:30 PM CDT | TSTM WND DMG | Roodhouse, IL | NUMEROUS POWER LINES DOWN |
| May 31, 7:30 PM CDT | TSTM WND DMG | Roodhouse, IL | NUMEROUS POWER LINES DOWN |
| May 31, 7:30 PM CDT | TSTM WND DMG | Roodhouse, IL | NUMEROUS POWER LINES DOWN |
| May 31, 7:30 PM CDT | TSTM WND DMG | Roodhouse, IL | NUMEROUS POWER LINES DOWN |
| May 31, 7:30 PM CDT | TSTM WND DMG | Roodhouse, IL | NUMEROUS POWER LINES DOWN |
| May 31, 7:30 PM CDT | TSTM WND GST 55 | 5 S Jerseyville, IL | |
| May 31, 7:30 PM CDT | TSTM WND GST 55 | 5 S Jerseyville, IL | |
| May 31, 7:30 PM CDT | TSTM WND GST 55 | 5 S Jerseyville, IL | |
| May 31, 7:30 PM CDT | TSTM WND GST 55 | 5 S Jerseyville, IL | |
| May 31, 7:30 PM CDT | TSTM WND GST 55 | 5 S Jerseyville, IL | |
| May 31, 7:35 PM CDT | TSTM WND DMG | Jerseyville, IL | POWER LINES DOWN. |
| May 31, 7:35 PM CDT | TSTM WND DMG | Jerseyville, IL | POWER LINES DOWN. |
| May 31, 7:35 PM CDT | TSTM WND DMG | Jerseyville, IL | POWER LINES DOWN. |
| May 31, 7:35 PM CDT | TSTM WND DMG | Jerseyville, IL | POWER LINES DOWN. |
| May 31, 7:35 PM CDT | TSTM WND DMG | Jerseyville, IL | POWER LINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 231 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 2205 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLSX 010000
SVRLSX
ILC013-061-083-010100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
700 PM CDT MON MAY 31 2004
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CALHOUN COUNTY IN SOUTHWEST ILLINOIS
GREENE COUNTY IN SOUTHWEST ILLINOIS
JERSEY COUNTY IN SOUTHWEST ILLINOIS
* UNTIL 800 PM CDT
* AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 18 MILES NORTHWEST OF HARDIN TO
25 MILES SOUTHWEST OF HARDIN...MOVING EAST AT 20 MPH. THE PRIMARY
THREAT FROM THIS LINE OF STORMS WILL BE DAMAGING WINDS.
* LOCATIONS IMPACTED INCLUDE...
HARDIN
CARROLLTON
OLD KANE
JERSEYVILLE
GREENFIELD
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
LAT...LON 3952 9059 3920 9062 3917 9071 3894 9069
3902 9016 3953 9018
$$
FGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:40 PM CDT, 3 hours 20 minutes earlier.
Area forecast discussion, May 31, 3:40 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 340 PM CDT MON MAY 31 2004 MDLS ARE IN FAIRLY GD AGREEMENT THAT UA PTRN THRU MUCH OF THIS WORK WEEK WL BE DOMINATED BY UPR LO...FIRST ANCHORED OVR UPR MS VLY...THEN OPENING UP A BIT AND DROPPING INTO OHIO VLY. PERHAPS THE MOST DFCLT PART OF FCST IS TRYING TO PIN DOWN PCPN THRT. BLV THAT DIURNALLY DRIVEN -SHRA/-TSRA OVR N AREAS WL DSPT THIS EVE...WITH THIS PCPN TREND REPEATING ITSELF OVR N AREAS ON TUE. HWVR...BY TUE EVE AS UPR TROF SAGS INTO AREA THINK THAT SM PCPN WL CONT INTO THE OVRNGT HRS...AND PERHAPS DROP INTO S AREAS. AFTER LOOKING AT THE 18Z SFC MAP...ALSO NOTICED THAT MSTR TO THE S OF THE STALLED FNTL BNDRY ISNT ALL THAT FAR AWAY...AND A BIT OF RETURN LO LVL FLOW AHD OF TROF MAY PULL SM OF THAT INSTABILITY BACK INTO OUR FAR S AREAS. ALTHO MDL OUTPUT DOESNT PULL THE MSTR AND INSTABILITY THAT FAR N...THEY OFTEN DO NOT HNDL THIS TYPE OF SITN VRY WELL. IT APRS THAT LOTS OF CLDS WL DROP SWD ACR AREA ON WED AS UPR TROF SAGS S. COULDNT RULE OUT A FEW MORE SHWRS ATTM...BUT AMS DOESNT LK QUITE AS UNSTBL AS MID LVL TEMPS BGN TO WRM AND XTNSV CLD CVR WL LIMIT HTG. TEMPS ON TUE SHUD BE SIMILAR TO THOSE OF TDA...BUT SHUD DROP 5-10 DEGREES BY WED DUE TO THE CLDS AND THE ARRIVAL OF THE COLDER AIR ASSOC WITH THE UPR TROF. FOR THE LTR HLF OF THE WEEK...APRS TEMPS SHUD SLOLY MODERATE AS HGTS RBND ACR AREA. PTRN MAY BCM ACTIVE ONCE AGAIN BY NXT WEEKEND AS RETURN FLO BGNS OVRRUNNING OF FNT THAT MDLS SUGGEST WL RMN S OF CWA. HOPEFULLY...WELL BE RESTED UP BY THEN. && .LSX WATCHES/WARNINGS/ADVISORIES... .MO...NONE .IL...NONE TRUETT EFFECTIVE 7 AM JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR THIS PRODUCT WILL CHANGE FROM AFDSTL TO AFDLSX. THE WMO HEADER WILL REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE COMPLETED BY JUNE 8 2004.
Hazardous weather outlook, May 31, 4:00 PM CDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 400 PM CDT MON MAY 31 2004 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-011100- ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL- COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON- JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION- MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE- PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES- ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN- WASHINGTON-WASHINGTON IL- 400 PM CDT MON MAY 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST MISSOURI AS WELL AS WEST CENTRAL ILLINOIS AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS THIS EVENING ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS AS AN UPPER AIR DISTURBANCE MOVES ACROSS THE AREA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE... ALTHOUGH A FEW MAY PRODUCE SMALL HAIL AND OCCASIONAL LIGHTNING STRIKES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS AGAIN ON TUESDAY...AND ACROSS THE ENTIRE AREA ON TUESDAY NIGHT. AFTER A WELCOME DRY SPELL THROUGH THE WORK WEEK... A CHANCE FOR THUNDERSTORMS WILL RETURN ACROSS THE AREA ON SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TONIGHT. CARNEY
In the hours before
Local storm report, May 31, 6:41 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
641 PM CDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0601 PM TSTM WND GST QUINCY 39.93N 91.39W
05/31/2004 57 MPH ADAMS IL OFFICIAL NWS OBS
57 MPH...49 KT WIND GUST AT KUIN.
0636 PM TSTM WND DMG BOWLING GREEN 39.34N 91.20W
05/31/2004 PIKE MO COUNTY OFFICIAL
LARGE TREE DOWN AT BOWLING GREEN ELEMENTARY SCHOOL.
&&
CVKINGLocal storm report, May 31, 6:44 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
644 PM CDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0629 PM TSTM WND GST 5 N MOUNT STERLING 40.06N 90.76W
05/30/2004 60 MPH BROWN IL FIRE DEPT/RESCUE
FIRE CHIEF ESTIMATES WINDS OF 60 MPH ALONG HIGHWAY 99.
&&
GLASSLocal storm report, May 31, 6:44 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
644 PM CDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0629 PM TSTM WND GST 5 N MOUNT STERLING 40.06N 90.76W
05/30/2004 0 MPH BROWN IL FIRE DEPT/RESCUE
FIRE CHIEF ESTIMATES WINDS OF 60 MPH ALONG HIGHWAY 99.
&&
GLASSLocal storm report, May 31, 6:44 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
644 PM CDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0629 PM TSTM WND GST 5 N MOUNT STERLING 40.06N 90.76W
05/30/2004 60 MPH BROWN IL FIRE DEPT/RESCUE
FIRE CHIEF ESTIMATES WINDS OF 60 MPH ALONG HIGHWAY 99.
&&
GLASSLocal storm report, May 31, 6:51 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
651 PM CDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0642 PM TSTM WND DMG EOLIA 39.24N 91.01W
05/31/2004 PIKE MO TRAINED SPOTTER
TREE LIMBS BLOWN DOWN
&&
CVKINGLocal storm report, May 31, 6:51 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
651 PM CDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0642 PM TSTM WND DMG EOLIA 39.24N 91.01W
05/31/2004 PIKE MO TRAINED SPOTTER
TREE LIMBS BLOWN DOWN
&&
CVKINGThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:37 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Madison | 38 min |
| May 31, 8:02 PM CDT | Severe Thunderstorm Warning | LSX | Montgomery | 43 min |
| May 31, 8:36 PM CDT | Severe Thunderstorm Warning | LSX | Fayette | 39 min |
| May 31, 8:38 PM CDT | Severe Thunderstorm Warning | LSX | Madison | 52 min |
| May 31, 8:47 PM CDT | Severe Thunderstorm Warning | LSX | Saint Clair | 43 min |
| May 31, 10:17 PM CDT | Severe Thunderstorm Warning | LSX | Monroe, Saint Clair | 43 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.